Thunderstorm Wind, Johnson
- When
- July 15, 8:08 AM CST
- Where
- Johnson County, 2.37 mi SSE of Olathe Cedar Park
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.916, -94.871
A large tree was blow down.
A decaying thunderstorm complex brought damaging winds to parts of the Kansas City area. Damage to trees was reported through Johnson County, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A decaying thunderstorm complex brought damaging winds to parts of the Kansas City area. Damage to trees was reported through Johnson County, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 15, 5:48 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 AM CDT WED JUL 15 2015 .DISCUSSION... Issued at 321 AM CDT WED JUL 15 2015 Convective system currently making its way across central KS, while currently producing strong to severe storms, is anticipated to weaken by the time it reaches this forecast area. Models are having a rather difficult time resolving this early morning complex so short-term forecasting is all about the observations, current trends, and downstream atmospheric conditions. That said, the reason for not being too concerned with it bringing severe weather into eastern KS/western MO is because 1) the severe threat spiked when two major clusters merged over central KS and 2) overall instability trends have decreased, as to be expected with nocturnal cooling. Shear parameters are rather low as well. If the current timing of arrival in the western forecast area pans out, around 13Z to possibly 15Z, then while storm chances will be existent, severe threat should be low. If the overall speed of this system slows down and ToA is closer to the midday hours, then the strong to severe weather threat increases as diurnal heating kicks back in. As for how far east it'll make it, general consensus is that it'll struggle to survive much beyond the western half of the forecast area, but then again, this system is already defying consensus. The current outlook for the remainder of today is that a lull in precip chances will occur in the late afternoon through early evening hours, before the next threat for an MCS graces the region with its presence. For tonight through early tomorrow, as expected given the disagreements on even this morning's convection, models vary in solutions for the overnight convection that has been anticipated for days now. The 00Z NAM seems to really lack a grip upon initialization and tracks the overnight convection well off to the north of MO, the 00Z GFS is slightly farther south than the NAM but still seems to take too north of a reasonable track, whereas the 00Z ECMWF may provide a decent track. Give or take several miles to the north or south, going with a track that essentially has the main core of the convective system tonight tracking across central-southern IA, with it grazing across NW/northern MO. Mid-level flow will ultimately be the deciding factor so with mid-level ridge axis reaching up into southern MO, the northern half of the forecast area is where the highest PoPs currently are. Of course, if that ridge axis doesn't quite get that far north, the cluster could take an even more southerly track, placing the KC metro area and points along the MO River in higher precip chances. Hopefully the 12Z runs will have a much better handle. Of note, think there is a potential for a strong to possibly severe weather threat for the northern portions of the forecast area tonight, mainly for winds. Going forward for the remainder of the forecast period, the well- advertised upper ridge hanging out over the SE/SC CONUS simply does not want to budge anywhere anytime soon. Perturbations riding its periphery will provide enhancement for convection opportunities but the reliability of the model output specifics are low. Essentially look for more mesoscale-driven convection scenarios throughout the forecast period, as is typical for this type of summertime pattern. Temperatures. It'll continue to be hot and humid with highs in the upper 80s to 90s each day, lows providing minimal relief as they only drop into the 70s, and dewpoints in the 70s being par for the course. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 638 AM CDT WED JUL 15 2015 Cluster of thunderstorms currently tracking across KS has weakened over the last hour or so. It should still hold together enough though to impact at least MCI, MKC, and perhaps STJ, with lesser confidence on how it'll impact IXD. A break in convective activity will occur from midday today through the early evening hours before another potential wave sets its sights on most likely STJ, and perhaps MCI and MKC. IXD will again be on the southern fringes of the cluster tonight. Have negated mention for now with this TAF issuance until the temporal details, along with tracking, comes into better view. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...lg AVIATION...lg
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT WED JUL 15 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR ISOLATED SEVERE STORMS TODAY AND TONIGHT ACROSS FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY SEVERE ACTIVITY. WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH AFTERNOON HEAT INDEX VALUES REACHING IN THE UPPER 90 TO LOWER 100 DEGREE RANGE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARM AND HUMID CONDITIONS WILL CONTINUE RIGHT THROUGH THE UPCOMING WEEKEND. HEAT INDEX VALUES WILL REACH THE UPPER 90 TO LOWER 100 DEGREE RANGE MOST AFTERNOONS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 14:08 UTC.
3 thunderstorm wind. Local standard time, as filed.
A large tree was blow down.
Multiple trees were blown down within the city of Olathe.
A 4 tree limb was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595041, 595042, 595043.